Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 177, NWS Las Vegas, NV

August 14, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2022, 2:22 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2022, 2:22 PM PDT (21:22 UTC)
Expired
Aug 14, 2022, 4:57 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 151 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WGUS55 KVEF 142122
FFWVEF
CAC071-150030-
/O.NEW.KVEF.FF.W.0177.220814T2122Z-220815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
222 PM PDT Sun Aug 14 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 530 PM PDT.

* At 222 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain between Joshua Tree and Twentynine Palms. Flash 
  flooding is ongoing or expected to begin shortly and runoff will 
  impact highway 62.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Airport and Joshua Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3408 11634 3416 11633 3421 11603 3410 11558
      3407 11561 3404 11560 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
802 
WGUS75 KVEF 142148
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
248 PM PDT Sun Aug 14 2022

CAC071-150030-
/O.CON.KVEF.FF.W.0177.000000T0000Z-220815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
248 PM PDT Sun Aug 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO COUNTY...

At 248 PM PDT, Heavy rainfall south of Twentynine Palms delivered 
between a half inch and an inch of rain in less than an hour. Runoff 
onto Highway 62 between Joshua Tree and Twentynine Palms.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Airport and Joshua Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3408 11634 3416 11633 3421 11603 3410 11558
      3407 11561 3404 11560 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
123 
WGUS75 KVEF 142357
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
457 PM PDT Sun Aug 14 2022

CAC071-150007-
/O.CAN.KVEF.FF.W.0177.000000T0000Z-220815T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
457 PM PDT Sun Aug 14 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SAN BERNARDINO COUNTY...

The heavy rain has ended south of Twentynine Palms. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 100 AM PDT Monday for portions 
of northwest Arizona, southeast California and Nevada.

LAT...LON 3408 11634 3416 11633 3421 11603 3410 11558
      3407 11561 3404 11560 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:47 PM PDT, 35 minutes earlier.

Area forecast discussion, Aug 14, 1:47 PM PDT, 35 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
147 PM PDT Sun Aug 14 2022

.SYNOPSIS...Flash Flood Watch continues today for scattered
thunderstorm activity in southern Nevada and northwestern Arizona.
Anomalous moisture in place continues to aid thunderstorms in
producing heavy rainfall and widespread flash flooding, particularly
in areas of higher terrain. Thunderstorm chances persist each
afternoon through the forecast period, with best chances late-week
as we gear up for a possible tropical influence.
&&

.DISCUSSION...Today through the week.

Anomalous moisture persists for the Desert Southwest, with over an
inch and a half of PWAT in the 12Z Las Vegas sounding. Yesterday,
convection was slow to start, and experienced a bit of inhibition
due to early-morning cloud cover across the region. This morning,
skies cleared early, allowing the surface to sufficiently heat, with
the first Flash Flood Warning issuance of the day at 12:27pm PDT. As
expected, isolated thunderstorms with frequent lightning and locally
heavy rainfall favored the high terrain so far this afternoon, but
as valleys reach their convective temperatures, we expect areal
coverage to greatly increase through the afternoon. There remain a
number of vulnerable locations across our forecast area due to
repetitive monsoonal flooding. The majority of roads through Death
Valley National Park remain closed due to flood damage. The Mojave
National Preserve was able to open the majority of theirs on Friday,
but North Kelbaker Road and Zzyzx Road remain closed. Golden Valley
and Kingman have had numerous flood events so far this season as
well, with widespread flood and heavy rain impacts observed
yesterday. Due to heavy rainfall continuing to target similar areas
each day, soil moisture content has increased, which provides
antecedent conditions prime for additional flash flooding. In
general, isolated thunderstorm activity will wane after sunset.
However, models, including the 18Z run of the HRRR continue to hint
at a northeasterly storm prorogation tonight from southwestern Utah
through Lincoln, then northern Mohave and eastern Clark counties
between sunset and midnight. This storm direction is favorable for
heavy rain in the Las Vegas Valley. Confidence is low at this time
in it coming to fruition... hi-resolution models have hinted at
similar set ups each evening over the last few days, with minimal-to-
no experienced impacts.

That said, the signal for a northeasterly event returns Monday
night, but there are a number of questions about how Monday
convection will materialize, in general. Ongoing convection
overnight tonight has the potential to keep the area socked in with
cloud cover Monday morning. WPC has shifted their SLIGHT risk
eastward, and out of our forecast area entirely for Monday... a
solution that the HREF 3 hour PMM supports. With no clear forcing
signal and in coordination with our neighbors, opted out of
extending the Flash Flood Watch into Monday at this time. The 18Z
HRRR shows +40 dBZ convection across northern Inyo, Esmeralda, and
central Nye counties Monday, but due to PWAT regression, these
storms are not as likely to produce the same magnitude of rainfall
that we have experienced the last few days across the Mojave Desert.
Confidence will increase either for or against a Monday watch
tonight with the 00Z HREF run, but at the moment, WPC, HREF, nor NBM
are enthused with rain totals tomorrow. An area of high pressure
will build over northeastern Nevada and southern Utah tomorrow... a
pattern that often results in vorticity ejections southwestward
through Clark County, producing heavy rain in the Las Vegas Valley.
Stay tuned as we work to resolve some of the finer details of the
forecast.

Regardless, we're in the midst of an active monsoon with anomalous
PWATs stretched across the Desert Southwest. Mountain zones can
expect daily afternoon thunderstorms with greatest chances the
further east you move through our CWA - additionally, any areas
along outflows from the previous day's MCS activity. Late week, a
potential tropical influence may work to drastically increase PoPs
and QPF across our forecast area. According to the NHC, the
disturbance in question is currently positioned over Corpus Christi,
where 12Z soundings read over 2.5 inches of PWAT. This system is
expected to move westward across northern Mexico this week, which
could influence late-week monsoon activity across the Desert
Southwest.
&&

.AVIATION...For Harry Reid...Light winds this afternoon, generally
favoring an easterly direction. Speeds around 5-8 knots.
Thunderstorm development expected this afternoon on the mountains
south and west of the valley. These could send outflow winds to the
terminal, but the prospect of storms in the valley appears to be
fairly low at the moment. Winds should turn southerly in the late
afternoon and evening, with speeds around 8-10 knots. There is a low
possibility of northeasterly outflow winds, and potentially storms,
reaching the valley this evening, but confidence is not high enough
to include in the TAF at this time. Otherwise, expect light
southwest winds overnight, turning to the east tomorrow morning.
SCT-BKN mid and upper-level clouds throughout the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds expected across the area with scattered mid
and upper-level clouds. Afternoon thunderstorms are expected to
develop in the vicinity of the Las Vegas Valley and Colorado River
Valley sites. Outflow winds, and possibly TSRA, could impact these
airports, with the best chances at KHND, KIFP, and KEED. Thunderstorm
activity is expected to wane in the evening, though there is a
low possibility of storms/outflow moving southwest into the Las Vegas
Valley this evening. There remains a fair amount of uncertainty in
this scenario, thus opted to not include in the respective TAFs.
Should confidence increase, amendments will be needed.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Varian
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:39 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 12:27 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 1:53 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 2:12 PM PDTSevere Thunderstorm WarningVEFSan Bernardino63 min
Aug 14, 3:21 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Aug 14, 3:46 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 14, 4:33 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.